Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Indianapolis, IN

September 20, 20084 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2008, 9:38 PM EDT for 4 counties in Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 9:38 PM EDT (01:38 UTC)
Expired
Sep 20, 2008, 10:30 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 210138
SVRIND
INC027-055-083-153-210230-
/O.NEW.KIND.SV.W.0231.080921T0138Z-080921T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  SOUTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
  SOUTHERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1030 PM EDT

* AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLAINVILLE...OR 23 MILES NORTHEAST OF VINCENNES...AND MOVING
  NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDBORN BY 1000 PM EDT...
  BICKNELL BY 1005 PM EDT...
  FREELANDVILLE BY 1025 PM EDT...
  PLEASANTVILLE BY 1030 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3876 8731 3904 8752 3906 8713 3887 8698
      3872 8711
TIME...MOT...LOC 0138Z 126DEG 9KT 3885 8714

$$

NIELD
3 follow-up statements
000 
WWUS53 KIND 210157
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
957 PM EDT SAT SEP 20 2008

INC027-055-083-153-210230-
/O.CON.KIND.SV.W.0231.000000T0000Z-080921T0230Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
957 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN DAVIESS...NORTHEASTERN KNOX...SOUTHWESTERN GREENE
AND SOUTHEASTERN SULLIVAN COUNTIES...

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SANDBORN...OR 22 MILES NORTHEAST OF VINCENNES...MOVING
NORTHWEST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREELANDVILLE BY 1020 PM EDT...
  PLEASANTVILLE BY 1025 PM EDT...
  CARLISLE BY 1030 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3876 8731 3904 8752 3906 8713 3887 8698
      3872 8711
TIME...MOT...LOC 0157Z 127DEG 9KT 3888 8719

$$

NIELD
000 
WWUS53 KIND 210212
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1012 PM EDT SAT SEP 20 2008

INC027-210221-
/O.CAN.KIND.SV.W.0231.000000T0000Z-080921T0230Z/
DAVIESS-
1011 PM EDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVIESS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED DAVIESS COUNTY. ADDITIONAL STORMS 
IN THE AREA MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

LAT...LON 3904 8752 3906 8713 3891 8701 3890 8713
      3886 8714 3884 8716 3885 8719 3881 8721
      3881 8725 3878 8725 3878 8727 3876 8725
      3875 8725 3876 8731
TIME...MOT...LOC 0211Z 136DEG 9KT 3891 8722

$$

INC055-083-153-210230-
/O.CON.KIND.SV.W.0231.000000T0000Z-080921T0230Z/
GREENE-KNOX-SULLIVAN-
1011 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN KNOX...SOUTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN
COUNTIES...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SANDBORN...OR 22 MILES NORTHEAST OF VINCENNES...MOVING
NORTHWEST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANTVILLE BY 1030 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3904 8752 3906 8713 3891 8701 3890 8713
      3886 8714 3884 8716 3885 8719 3881 8721
      3881 8725 3878 8725 3878 8727 3876 8725
      3875 8725 3876 8731
TIME...MOT...LOC 0211Z 136DEG 9KT 3891 8722

$$

NIELD
000 
WWUS53 KIND 210226
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1026 PM EDT SAT SEP 20 2008

INC055-083-153-210235-
/O.EXP.KIND.SV.W.0231.000000T0000Z-080921T0230Z/
GREENE-KNOX-SULLIVAN-
1025 PM EDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX...
SOUTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN COUNTIES WILL EXPIRE AT
1030 PM EDT...

SMALL HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE UNTIL THESE 
THUNDERSTORMS CLEAR THE AREA. IN ADDITION...BE PREPARED FOR VERY 
HEAVY RAINFALL...AND POSSIBLE FLOODING OF LOW LYING AREAS AND AREAS 
OF POOR DRAINAGE. A FLOOD ADVISORY IS IN EFFECT FOR THE AREA UNTIL 
115 AM EDT.

LAT...LON 3904 8752 3906 8713 3891 8701 3890 8713
      3886 8714 3884 8716 3885 8719 3881 8721
      3881 8725 3878 8725 3878 8727 3876 8725
      3875 8725 3876 8731
TIME...MOT...LOC 0225Z 136DEG 9KT 3894 8725

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:30 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 20, 7:30 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SAT SEP 20 2008

.AVIATION DISCUSSION...FOR THE 00Z TAFS
HIGH PRESSURE CONTROLS THE WEATHER IN INDIANA. TAFS WILL START OUT
VFR. STABLE CONDITIONS WILL ALLOW SOME FOG TO DEVELOP AFTER 08Z.
VSBYS WILL DECREASE TO MVFR LVLS AT IND AND BMG WITH IFR LVLS AT HUF
AND LAF. CONDITIONS WILL QUICKLY IMPROVE TO VFR AT ALL LOCATIONS BY
14Z. WITH AFTERNOON HEATING SOME ISOLATED TSTMS MAY DEVELOP. THE CHC
OF TSTMS WILL THEN CONTINUE TO THE END OF THE TAF PERIOD.

&&

.FCST DISCUSSION...

FCST FOCUS ON LOW POPS AND TEMPS IN THE SHORT TERM.

UPPER LOW NOW DRIFTING N ALONG THE MS RIVER WILL CONTINUE TO PROVIDE
WEAK LIFT ALOFT/SUPPORT FOR SCT -SHRA/TSRA THIS EVENING INTO SUN.

GUIDANCE IS AGAIN IN DECENT AGREEMENT WITH MOS TEMPS IN THE SHORT
TERM. WILL LEAN TOWARD A BLEND FOR MAX TEMPS AND LEAN TOWARD THE
METMOS FOR LOWS.

TONIGHT...WEAK SFC LOW CENTERED NEAR IND WILL ACT TO PRODUCE WEAK
SFC CONVERGENCE.  DAYTIME HEATING AND CAPES IN THE 500-750J/KG RANGE
WILL PRODUCE SCT STORMS THIS EVENING. ISOLATED/SCT STORMS COULD
PERSIST INTO THE NIGHT CLOSER TO THE UPPER SYSTEM NEAR THE IL
BORDER SO WILL KEEP LOW CHCS THERE.

SUN...UPPER SYSTEM WILL DRIFT ACROSS THE AREA WITH ANOTHER ROUND OF
ISOLATED SHOWERS OR STORMS POSSIBLE. DAYTIME HIGHS AGAIN SHOULD
APPROACH OR JUST EXCEED THE 80 DEGREE MARK WITH SOME INCREASE IN
CLD COVERAGE POSSIBLE.

MON AND BEYOND...WE FAVOR A DRY FCST CLOSER TO THE ECMWF. GFS
ENSEMBLE IS TRENDING TOWARD THE ECMWF WHICH FCSTS HIGHER HTS/RIDGING
TO PERSIST FOR A LONGER PERIOD OF TIME AHEAD OF THE NEXT LONGWAVE
TROUGH WHICH WILL ALSO BE WEAKENING WITH TIME. LOOK FOR DRY AND
WARMER THAN AVG CONDS NEXT WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...HAINES
PUBLIC...CO
Hazardous weather outlook, Sep 20, 3:18 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EDT SAT SEP 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
318 PM EDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. NO
SEVERE WEATHER IS ANTICIPATED HOWEVER THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINS. ANY HAIL THREAT
WILL END WITH SUNSET THIS EVENING. BE AWARE FOR DANGEROUS CLOUD TO
GROUND LIGHTNING WITH ANY STORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY. NO SEVERE WEATHER IS
EXPECTED BUT ANY STORM WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Sep 20, 4:46 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 E INDIANAPOLIS        39.78N 86.05W
09/20/2008  U0.75 INCH       MARION             IN   TRAINED SPOTTER

            HAIL REPORTED AT 38TH STREET AND SHADELAND.

&&

JNIELD
Local storm report, Sep 20, 4:47 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             3 ESE BAINBRIDGE        39.74N 86.76W
09/20/2008  U0.25 INCH       PUTNAM             IN   LAW ENFORCEMENT

            HAIL REPORTED IN THE HERITAGE LAKE AREA.

&&

JNIELD
Local storm report, Sep 20, 5:16 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     2 N CARPENTERSVILLE     39.83N 86.80W
09/20/2008  M67 MPH          PUTNAM             IN   PUBLIC

            A COUPLE OF TREES BLOWN OVER.

&&

JH
Special weather statement, Sep 20, 9:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
926 PM EDT SAT SEP 20 2008

INZ060-061-067-068-210300-
DAVIESS-GREENE-KNOX-SULLIVAN-
926 PM EDT SAT SEP 20 2008

...STRONG THUNDERSTORM OVER DAVIESS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED NEAR PLAINVILLE AT 923 PM EDT.
THIS STORM WAS MOVING SLOWLY NORTHWEST AT ABOUT 10 MPH...AND MAY
IMPACT ELNORA...EDWARDSPORT...SANDBORN AND WESTPHALIA...ALONG WITH
PORTIONS OF RURAL SOUTHEASTERN SULLIVAN COUNTY...AND RURAL
SOUTHWESTERN GREENE COUNTY...THROUGH 1100 PM EDT. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...AND WIND
GUSTS TO 40 MPH. EXTREMELY HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE
EXPECTED WITH THIS STORM AS WELL. EXERCISE CAUTION WHILE THIS STORM
IS IN THE AREA.

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:23 PM EDTAreal Flood AdvisoryINDGreene, Knox, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.